Skip to content
My WebMD Sign In, Sign Up

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



Stubborn high blood pressure
avatar
Bobbienlacey posted:
Is anyone over 65 using the Catapres (clonodine) patch? I'm 70, 5'5, 180 lbs. in otherwise good health. Years of taking by meds but lately, many combinations are not working, and somedays my bp is as high as 189/115. I can take a clonodine and bring it down pretty quick, but it makes more sense to just use the patch. I want to go in to my dr next week with my research thorough and am interested in any other's results using this. Thanks
Reply
 
avatar
tbfoster responded:
As originally prescribed I took the low dose pills (one tenth of a milligram) two in the AM. Within a half hour I'd have to go back to bed and I'd sleep another three to five hours. But it did miracles to bring my BP down...especially fast. But that dose puts me to sleep, and a half dose just makes me way to impaired to drive. I'd be as dangerous to myself and others just as much as if I'd drunk a bottle of wine all by myself...maybe more. I tried the patch at huge expense and it did not bring down my BP...tried them for two or three months. I had an issue too with the patches coming off before 24 hours had passed. I now take one low dose Clonodine pill at night at bedtime along with my second metaprolol of the day. In the morning I take one of those too, and a diuretic, and Amlodipine. I've had much better luck with taking individual drugs then combination pills. It took well over a year including a kidney stent to get it under control but it has been stable for quite some time now...which I define as between 120-140 as he lower number is never high. The patch is awesomely expensive compared to the meds and for me, did not work.
 
avatar
lippain responded:
I used to have b/p spikes of 225/115. Cause was unknown, and a combo of meds usually worked, except for the spikes. My doctors all agreed that 200/100 was the point at which I should contact a doctor, which usually meant a visit to the ER where nitro was administered. Then I noticed on the lab reports which were taken at each visit that my potassium was low. I asked to be put on potassium to keep it above the minimum (at least mid-range). Have been taking potassium and not a single spike since. Might want to have yours watched. Had an rx for clonodine, but never used it.
 
avatar
gold1839 replied to lippain's response:
I used to have uncontrolled BP just like all of you, I am familiar and have taken all the meds mentioned. I then started researching vitamins and supplements that are known to lower BBP. Like in your case it was Potassium. I take a combination of about 20 vitamins and supplements and when I started doing that the BP went down. Among them are L-Argenine & L-Citurine, my doctor is aware I am doing this, so whatever works for you, this happened to work for me. I had the same experience with the clonidine patch as you do and it is very expensive. All these vitamins are not cheap, but I would far rather take them, no side affects and they work, included in my group of vitamins are those for Osteoperosis, and that too has improved.
 
avatar
limey108 responded:
My blood pressure usually runs about 170/73 and seems resistant to medications, even though I take metoprolol and amlodopine. I was placed on the clonidine patch, one per week. By the third patch, I was very dizzy and completely disoriented. The patch was immediately removed and I was weaned off the drug by taking it in pill form in reducing quantities over a period of a week; e.g., 2 pills, then 1, etc. The medication was wrong for me - however, you might not have the same results I had. Just stay vigilant. Good luck - I just wish I could bring my pressure down.
 
avatar
An_251539 responded:
I am 67 and have always been in good health. However, in the last six months I have become suddenly allergic to all categories of blood pressure meds, so I have had to do it myself per doc orders.

First of all, i have to lose weight and am following weight watchers. Next, I am keeping my sodium intake at 1500mg or less---you have to count ALLsodium in products. I never add salt to my food. I use Tony Chacherie's white label (in Amazon if not in your store) that has no salt in it. It's really good. And I exercise 5 out of 7 days.


I am about your height and weight and have a lot of muscle but too much fat,,too. So I am trying to be as healthy as I can and also lose the blub. Reducing your sodium intake to 1500 mg or less a day will help a LOT. So will exercise and doing your choice of relaxation techniques on a regular basis.

I ended up in the hospital ear;u this year when I had the allergic reactions. My reactions are in the category of having my throat close up on me..We are not talking rash here. This has been a terrible surprise, but I have learned a process of taking better care of myself and my bp. And I am on it!

IN addition, I have an allergist who is working to create a desensitizing drug for me, so I can possibly take a bp drug. She told me the older you get, the more sensitive you become to drugs. I am also allergic to sulfa which can be found as a basic molecule in many bp drugs. I understand the catapres patch is extremely expensive!

So do what your doc says and ask about the lowering of sodium to 1500 or less mg a day, exercising most days, and dieting... or at least eating better for better health. Hope this has helped.
 
avatar
maryannbootes responded:
I also take clonodine low dose pill. It along with other blood pressure meds keep my BP under control but the clonodine gives me dry mouth and strange dreams. I wonder if anyone else has noticed these symptoms? I hope you are doing well with with you attempt at controlling your BP. (I am 76...where did the time go I often wonder...)


Helpful Tips

Don't be afraid...you're not alone
For all who stumble upon this thread, I can feel the pain of trying to quit (and yes, quitting smoking will probably solve all the problems ... More
Was this Helpful?
2 of 3 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center